The frequency of low-risk morbilliform drug eruptions observed in patients treated with different classes of antibiotics
Related Experiment Video
Updated: Jan 4, 2026

Multiplex Therapeutic Drug Monitoring by Isotope-dilution HPLC-MS/MS of Antibiotics in Critical Illnesses
Published on: August 30, 2018
Andrew J Krispinsky1, Lydia B Shedlofsky2, Benjamin H Kaffenberger1
1Division of Dermatology, Department of Internal Medicine, The Ohio State University, Columbus, OH, USA.
Abstract:
Antibiotics are among the most commonly prescribed medications worldwide but can lead to numerous cutaneous adverse events. Cutaneous adverse drug reactions can range from a common and low-risk morbilliform eruption to severe cutaneous adverse reactions (SCARs) such as toxic epidermal necrolysis. In the hospital setting, patients often start a myriad of new drugs and may be on multiple antibiotics when the dermatologist is consulted. With the current lack of commercially available testing for delayed-type hypersensitivity reactions, etiologic confirmation is challenging. While the Naranjo and other standardized assessment criteria are available, complete scoring is often impossible in hospitalized patients. Further, multiple drugs may have been initiated at the same time point. Therefore, the prevalence of antibiotic-associated drug eruptions often is required to facilitate causality assessments. This review summarizes the prevalence of morbilliform eruptions for the most frequently prescribed antibiotics based upon systematic reviews, retrospective, and prospective analyses, with case series and reports providing other salient details.
Insights
Antibiotic-induced skin reactions are common, ranging from mild rashes to severe reactions. This review details the prevalence of morbilliform eruptions linked to frequently prescribed antibiotics, aiding in causality assessments.
Area of Science:
- Dermatology
- Pharmacology
- Internal Medicine
Background:
- Antibiotics are frequently prescribed globally, but commonly cause cutaneous adverse events.
- Cutaneous adverse drug reactions (ADRs) vary in severity, from morbilliform eruptions to severe cutaneous adverse reactions (SCARs).
- Diagnosing antibiotic-induced ADRs is challenging in hospitalized patients due to polypharmacy and lack of specific hypersensitivity testing.
Purpose of the Study:
- To review the prevalence of morbilliform eruptions associated with commonly prescribed antibiotics.
- To provide data that aids in assessing causality for antibiotic-associated drug eruptions.
- To summarize findings from systematic reviews, retrospective, and prospective analyses.
Main Methods:
- Systematic reviews of antibiotic-associated cutaneous adverse events.
- Retrospective and prospective analyses of drug eruptions.
- Inclusion of case series and reports for detailed information.
Main Results:
- The review summarizes the prevalence of morbilliform eruptions for frequently prescribed antibiotics.
- Data facilitates causality assessments in complex hospital settings.
- Highlights the need for understanding eruption prevalence in drug safety evaluations.
Conclusions:
- Antibiotic-associated drug eruptions are a significant concern.
- Prevalence data is crucial for clinical decision-making and causality assessment.
- Further research into diagnostic methods for delayed-type hypersensitivity is warranted.
More Related Videos
Related Concept Videos
Combined Effects of Drugs: Synergism
Such synergistic combinations...
Drug Accumulation During Multiple Dosing: Intermittent IV Infusions
Factors Affecting Drug Response: Overview
Allergic Drug Reactions
Pharmacokinetics in Pediatric Patients: Drug Excretion
Pharmaceutical Alternatives: Stability-Related Therapeutic Nonequivalence

